Hail, Grant
- When
- June 17, 10:30 PM CST
- Where
- Grant County, Cuba City
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.600, -90.430
Quarter sized hail fell in Cuba City.
Thunderstorms developed during the early morning hours of June 18th along a nearly stationary front. These storms produced very heavy rain that led to flash flooding occurring across portions of Trempealeau, Jackson and Monroe Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the early morning hours of June 18th along a nearly stationary front. These storms produced very heavy rain that led to flash flooding occurring across portions of Trempealeau, Jackson and Monroe Counties. In addition, these storms also produced some strong winds that knocked down trees near West Salem (La Crosse County) and Adams (Adams County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 8:34 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT TUE JUN 17 2014
.UPDATE...
ISSUED AT 934 PM CDT TUE JUN 17 2014
STARTING TO WONDER IF FLASH FLOODING MAY BE MAIN SEVERE WEATHER RISK
TONIGHT WITH OTHER SEVERE RISKS LOOKING LESS LIKELY COMPARED TO
EARLIER. STILL HAVE STRONG LOW LEVEL JET TO THE SOUTHWEST BUT
MESOSCALE MODELS AND 17.00Z NAM SUGGEST BETTER CONVERGENCE MIGHT
REMAIN TO THE SOUTHWEST / WEST. ISENTROPIC LIFT FIGHTING CAP AND
OUTSIDE OF ELEVATED STORMS ALONG AND NORTH OF INTERSTATE 94...BEEN
PRETTY QUIET SO FAR. ALSO SEEING SOME STORMS FIRE CLOSER TO BOUNDARY
NEAR ILLINOIS BORDER BUT THOSE TOO ARE NOT GROWING VERY RAPIDLY.
WILL LIKELY START TO CHANGE PRODUCE SUITE TO CONCENTRATE ON HEAVY
RAIN RISK OVERNIGHT...WITH LOWER EMPHASIS ON OTHER SEVERE WEATHER
ELEMENTS. PLAN ON HOLDING ON TO FLASH FLOOD WATCH WITH PRIMED SETUP
AND CONCERN FROM HEAVY RAIN GROUP AT NESDIS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 357 PM CDT TUE JUN 17 2014
A SOMEWHAT COMPLICATED FORECAST SETUP FOR LATE THIS AFTERNOON WITH
TIMING WHEN THE THUNDERSTORMS WILL DEVELOP. LATEST SURFACE
OBSERVATIONS PLACES A WARM FRONT EXTENDING FROM SIOUX FALLS EAST
THROUGH NORTHERN IOWA THEN DIVING SOUTHWARD TO ALONG THE MISSISSIPPI
RIVER INTO NORTHERN ILLINOIS. A STRONG CAP CENTERED AROUND 725 MB
AND SUBSIDENCE UNDER UPPER RIDGING IS KEEPING THE CONVECTION FROM
FIRING THIS AFTERNOON. HOWEVER...THIS WILL CHANGE LATE THIS
AFTERNOON INTO THIS EVENING AS A SHORTWAVE APPROACHES FROM CENTRAL
NEBRASKA AND THE LOW LEVEL JET FOCUSES INTO THE WARM FRONT. IF
STORMS GET ROLLING EARLIER THAN THIS EVENING ALONG THE WARM FRONT
THEY WOULD HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY AN ISOLATED TORNADO NEAR THE WARM FRONT BUT
0-1 KM SHEAR LOOKS RATHER WEAK. STRONG INSTABILITY WILL BE IN
PLACE WITH 0-1 KM MUCAPE VALUES OF 2500 TO 3500 J/KG AND THIS
INSTABILITY IS FEEDING NORTHWARD INTO THE FRONT. STORMS SHOULD
REALLY GET GOING IN THE 900 PM TO 1000 PM TIMEFRAME AS THE LOW
LEVEL JET INTENSIFIES. THE CONVECTION MAY ACTUALLY FIRE RIGHT OVER
THE FORECAST AREA AND ORGANIZE INTO BOWING STRUCTURE WITH HEAVY
RAIN AND DAMAGING WINDS THE MAIN THREATS. GIVEN THE STRONG 0-1 KM
SHEAR BY THAT TIME CANNOT RULE OUT AN ISOLATED TORNADO OR TWO.
PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.6 TO 1.7 INCHES
TONIGHT SO ANY STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL.
GIVEN THE SATURATED SOILS OVER SOUTHEAST MINNESOTA...NORTHEAST
IOWA...AND PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN...CHOSE TO
ISSUE A FLASH FLOOD WATCH FOR THESE AREAS FROM 7PM TONIGHT THOUGH
7 AM WEDNESDAY.
SHOWER AND STORMS SHOULD EXIT TO THE EAST WEDNESDAY MORNING. ANOTHER
ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. DAMAGING WINDS AND HEAVY RAIN LOOKS TO BE THE MAIN
THREATS WITH THE STORMS BUT WILL HAVE TO KEEP A CLOSE EYE ON WHERE
BOUNDARIES SET UP FROM THE OVERNIGHT CONVECTION. A FLASH FLOOD WATCH
WILL LIKELY BE NEEDED AGAIN WEDNESDAY NIGHT AND AGAIN THURSDAY
NIGHT.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 357 PM CDT TUE JUN 17 2014
HEAVY RAINFALL WILL BE A CONCERN AGAIN ON WEDNESDAY NIGHT INTO
THURSDAY NIGHT AS FLOW ALOFT STARTS TO TURN SOUTHWEST AND A
TROUGH APPROACHES FROM THE CENTRAL PLAINS. PRECIPITABLE WATER
VALUES WILL REMAIN HIGH IN THE 1.5 TO 2.0 INCH RANGE AND WARM
CLOUD DEPTHS APPROACHING 4.0 KM. THERE WILL FINALLY BE A BREAK IN
THE HEAVY RAINFALL FRIDAY AFTERNOON INTO SATURDAY AS THE BOUNDARY
SLIPS SOUTH. ANOTHER TROUGH DROPS SOUTH LATE IN THE WEEKEND INTO
EARLY NEXT WEEK. LEANED TOWARD A MODEL CONSENSUS BLEND FROM LATE
IN THE WEEKEND INTO EARLY NEXT WITH.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 635 PM CDT TUE JUN 17 2014
MAIN FOCUS HAS BEEN TIMING OF EXPECTED CONVECTION AGAIN TONIGHT
GIVEN DEGREE OF LOW LEVEL MOISTURE TRANSPORT WITH ASSOCIATED LOW
LEVEL JET TO THE SOUTHWEST. UNSTABLE AIR...ESPECIALLY JUST SOUTH OF
THE AREA...SHOULD FUEL DEVELOPMENT OF ANOTHER CONVECTIVE CLUSTER
LATER THIS EVENING. TIMING OF THAT A BIT DIFFICULT BUT WOULD EXPECT
A FEW HOURS OF IFR CONDITIONS AS LINE OF STORMS PASSES THROUGH.
DEPENDING ON WHERE BOUNDARY ENDS UP...COULD HAVE ANOTHER LULL
BETWEEN SYSTEMS FOR MUCH OF WEDNESDAY SO BESIDES A RETURN OF CAPPED
MID LEVEL CLOUD CEILINGS...VFR CONDITIONS EXPECTED.
&&
.HYDROLOGY...
ISSUED AT 357 PM CDT TUE JUN 17 2014
A VERY MOIST AND UNSTABLE AIRMASS WILL BE OVER THE REGION THROUGH
THE END OF THE WEEK WITH PRECIPITABLE WATER VALUES RANGING FROM 1.5
TO 2.0 INCHES AND WARM CLOUD DEPTHS APPROACHING 4.0 KM. REPEATED
ROUNDS OF THUNDERSTORMS WILL INCREASE FLASH FLOODING CONCERNS THIS
WEEK. HAVE CONTINUED TO ISSUE A HYDROLOGIC OUTLOOK FOR FLOODING/
FLASH FLOODING POTENTIAL. ALSO...HAVE ISSUED A FLASH FLOOD WATCH FOR
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN FROM 7PM TONIGHT THROUGH 7AM WEDNESDAY. ADDITIONAL FLASH
FLOOD WATCHES MAY BE NEED THROUGH THE WEEK AS DETAILS ON ADDITIONAL
ROUNDS OF TSRA/LOCATION OF GREATER RISK OF MORE HEAVY RAINS BECOME
CLEARER.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR WIZ032-033-041>044-053>055-061.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR MNZ079-086>088-094>096.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR IAZ008>011-018-019-029-030.
&&
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...SHEA
HYDROLOGY...WETENKAMPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 645 PM CDT TUE JUN 17 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-181100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 645 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. WHILE A FEW STORMS MAY FORM OVER THE NEXT FEW HOURS...THE MAIN THREAT AREA IS ALONG AND SOUTH OF INTERSTATE 90 BETWEEN 10 PM AND ROUGHLY 3 AM WEDNESDAY. INITIALLY THE MAIN THREATS LOOK TO BE LARGE HAIL...ISOLATED TORNADOES AND DAMAGING WINDS. AS THE NIGHT PROGRESSES...THE THREATS SHOULD TRANSITION TO FLASH FLOODING FROM HEAVY RAIN...AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER RISK FOR SEVERE THUNDERSTORMS WEDNESDAY DURING THE LATE AFTERNOON AND EVENING. THE THREATS WOULD BE DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES AND HEAVY RAINS. FLASH FLOODING FROM REPEATED ROUNDS OF LOCALLY HEAVY RAIN WILL CONTINUE TO BE A THREAT THROUGH FRIDAY. WIDESPREAD RAINFALL AMOUNTS WITH AN ADDITIONAL 3 TO 5 INCHES WILL BE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE WEEKEND. IT IS TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER THREAT OUTSIDE OF THE FLASH FLOODING POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AGAIN LATER THIS EVENING AND INTO THE OVERNIGHT. RAINFALL REPORTS ARE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED AT THIS TIME. WIZ017-029-181100- TAYLOR-CLARK- 114 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN AND NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS. THE MAIN THREAT TIME IS BETWEEN 11 PM AND 4 AM. INITIALLY THE MAIN THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS. AS THE EVENING PROGRESSES...THE THREATS SHOULD TRANSITION TO FLASH FLOODING FROM HEAVY RAIN AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER RISK FOR SEVERE THUNDERSTORMS WEDNESDAY DURING THE LATE AFTERNOON AND EVENING. THE THREATS WOULD BE DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES AND HEAVY RAINS. FLASH FLOODING FROM REPEATED ROUNDS OF LOCALLY HEAVY RAIN WILL CONTINUE TO BE A THREAT THROUGH FRIDAY. WIDESPREAD RAINFALL AMOUNTS WITH AN ADDITIONAL 3 TO 5 INCHES WILL BE POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE WEEKEND. IT IS TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER THREAT OUTSIDE OF THE FLASH FLOODING POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 10PM. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04/SHEA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
939 PM CDT TUE JUN 17 2014
WIZ017-180315-
TAYLOR-
939 PM CDT TUE JUN 17 2014
...STRONG THUNDERSTORMS OVER NORTHERN TAYLOR COUNTY...
AT 935 PM...A FEW STRONG THUNDERSTORMS WERE LIKELY PRODUCING HEAVY
RAIN AND HAIL NORTH OF HIGHWAY 64 IN TAYLOR COUNTY THIS EVENING.
LOCATIONS IMPACTED INCLUDE... RIB LAKE...CHELSEA...WESTBORO...AND
CAMP FOREST SPRING.
LAT...LON 4535 9005 4521 9046 4522 9048 4537 9060
4538 9059 4538 9004
TIME...MOT...LOC 0237Z 242DEG 22KT 4531 9048
SHEASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1043 PM CDT TUE JUN 17 2014
WIZ061-180415-
GRANT-
1043 PM CDT TUE JUN 17 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT COUNTY...
AT 1042 PM CDT...A STRONG THUNDERSTORM WAS NEAR DUBUQUE
IOWA...MOVING NORTHEAST AT 25 MPH.
THIS STORM IS PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING.
THERE COULD ALSO BE HAIL MIXED IN WITH THE RAIN.
LOCATIONS IMPACTED INCLUDE...
CUBA CITY...HAZEL GREEN...GEORGETOWN...SINSINAWA...SANDY HOOK AND THE
MISSISSIPPI RIVER NORTH OF DUBUQUE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4253 9064 4254 9063 4263 9046 4264 9043
4261 9042 4251 9043 4251 9064
TIME...MOT...LOC 0342Z 235DEG 22KT 4248 9055
SHEAThe Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
7 thunderstorm wind, 5 flood, 4 hail, 4 flash flood, 3 heavy rain. Local standard time, as filed.
Quarter sized hail fell in Cuba City.
In Black River Falls, 3.05 inches of rain fell.
In Taylor, 4 inches of rain fell.
North of Galesville, 4.72 inches of rain fell.
Runoff from heavy rain caused water to go over numerous roads across the eastern section of Jackson County.
Several trees and power lines were blown down in the city of La Crosse causing the power to be lost for about 5,000 customers.
Several trees and power lines were blown down in Onalaska. Some of the trees landed on parked cars and one city street was shut down due to all the damage.
Numerous trees were uprooted along Country Road B in the northeast part of the city of La Crosse. The downed trees blocked roads and landed on homes and garages.
Runoff from heavy rains caused water to go over several roads across southern Trempealeau County including County Roads D and T and Oak Ridge Drive.
Trees were blown down onto State Highway 80 between New Lisbon and Elroy.
Quarter sized hail fell in Fennimore.
Trees were blown down near Mauston.
Trees were blown down onto the eastbound lane of Interstate 94 northwest of Lyndon Station.
Trees were sporadically blown down across the southern part of Adams County, but the most were down across the south central part of the county.
Runoff from heavy rain caused water to go over several roads near Cataract including County Highways B and Q along with State Highway 162.
Runoff from heavy rain caused several small streams to go out of their banks around Taylor.
Runoff from heavy rain caused street flooding to occur in Black River Falls. One vehicle had to be pulled from a water filled ditch after swerving to miss debris in the roadway and entered the ditch.
Runoff from heavy rain caused water to go over Thundercloud Road west of Millston. The road remained closed after the flood waters receded due to damage caused by the water.
Runoff from heavy rain caused water to go over East Casper Road north of Black River Falls. The road remained closed after the flood waters receded due to damage caused by the water.
Runoff from heavy rain caused water to go over South Steine Road south of Taylor. The road remained closed after the flood waters receded due to damage caused by the water.
Runoff from heavy rain pushed the Trempealeau River out of its banks in Dodge. The river crested over a half foot above the flood stage at 9.64 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520915, 521129, 521132, 521128, 521090, 527667, 527671, 527685, 521125, 521300, 521131, 521301, 521298, 521133, 527044, 521304, 521315, 521316, 521317, 521318, 521319, 521320, 528971.